A new case published in Drug Safety – Case Reports highlights the importance of drug titration and tapering as well as therapeutic monitoring in patients taking tricyclic antidepressants (TCAs).
The patient, a 36-year-old male with a history of depression and anxiety, was initiated on amitriptyline 100mg at night to treat sleep problems secondary to racing thoughts, in addition to brexpiprazole 2mg for depression and metoprolol 25mg twice daily for anxiety. He was instructed to take a second 100mg dose of amitriptyline if the 100mg dose was not sufficient to help him sleep.
The patient took the 200mg dose at bedtime for 7 weeks, however he was switched from day to night shifts at work, at which point he discontinued his evening dose of amitriptyline, and did not take the medicine in the morning as he felt it was too sedating. He subsequently discontinued amitriptyline for over a week but resumed taking the drug the following week upon starting his normal work schedule. One hour after taking his first dose of amitriptyline 200mg in over a week, the patient awoke and began behaving erratically causing his wife to call the police. Upon questioning, the patient had no recollection of this unusual behavior.
Amitriptyline-induced delirium was likely the probable cause of the patient’s behavior based on the Naranjo algorithm score of 6 (probable drug reaction for amitriptyline). After reviewing the patient’s symptoms the authors believed he fit the criteria for medication-induced delirium consistent with the Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition. “As a result of central antimuscarinic activity, anticholinergic delirium is a potential complication when using a TCA such as amitriptyline […],” the authors noted.
They also added that the concomitant use of brexpiprazole (which exhibits affinity for muscarinic M1 receptors) as well as recreational marijuana (which could potentially exacerbate anticholinergic symptoms) may have predisposed the patient to amitriptyline-induced delirium. “Therapeutic drug monitoring is particularly useful with TCAs because of their potential toxicity and variable metabolism within a population.”
For more information visit link.springer.com.